American Thoracic Society publishes new statement on hepatotoxicity of antituberculosis therapy

The American Thoracic Society (ATS) has published a new statement on the pathogenesis, prevention and treatment of liver damage caused by anti-tuberculosis (TB) medications.

The statement, which appeared in the October 15 issue of the American Journal of Respiratory and Critical Care Medicine, gives a review of current national and international literature on drug-induced liver injury (DILI) or hepatotoxicity, a potential side effect of more than 700 drugs approved for use in the United States. The document also provides recommendations for minimizing a patient's risk of developing liver damage and identifies directions for future research.

"Hepatotoxicity has been a long-standing and often treatment-limiting concern for physicians caring for patients infected with active and latent TB," said Jussi J. Saukkonen, M.D., who chaired the statement writing committee, which included 12 members of the ATS Assembly on Microbiology, Tuberculosis and Pulmonary Infections.

The multi-disciplinary writing committee looked carefully at this issue in the new guidelines, which provide clinicians with all of the current evidence-based and clinical information available on identifying risk factors, recognizing symptoms, weighing the benefits with the risks and developing safe treatment programs.

As noted in "Treatment of Tuberculosis," a 2003 statement published by the ATS, Centers for Disease Control and Prevention and Infectious Diseases Society of America, some TB treatment regimens can infrequently cause serious damage to the liver, especially in people who chronically consume alcohol, have preexisting liver disease, are pregnant or who take other hepatotoxic medications.

Unlike the 2003 guidelines, which were much broader in scope, the new statement focuses solely on DILI related to TB medications. "To help clinicians understand and recognize DILI, we documented the metabolism of these drugs, mechanisms of injury and clinical signals," explained writing committee member Charles A. Peloquin, Pharm.D. "The document aims to provide clinicians with the education and resources needed to optimize patient care."

As TB medications were developed and introduced in the U.S. during the 20th century, physicians found reason to be concerned about the hepatotoxicity of several of these agents. Although the benefits of anti-TB medications were increasingly clear, doctors searched for ways to reduce the toxicity of the multi-drug regimens used for prolonged treatment courses.

Although clinicians have found combining patient education with clinical and biochemical monitoring to be effective in reducing the risk of developing hepatotoxicity, some questions remain about predisposing factors, the mechanisms of TB DILI, the toxicity of specific regimens--such as the combination of the drugs rifampin (RIF) and pyrazinamide (PZA) in treating latent TB infection--and the influence of preexisting liver diseases like viral hepatitis.

These questions are compounded by the fact that the incidence of DILI from non-tuberculous medications is on the rise. In recent years, it has become so prevalent that it has replaced viral hepatitis as the most apparent cause of liver failure.

At the same time, however, the safety of taking isoniazid (INH) for latent TB infection (LTBI) has improved, in part due to advances in practice and experience. Likewise, a series of recent studies have further advanced the field by identifying the hepatotoxicity of RIF and PZA for LTBI.

"The statement answers questions that were not addressed in the 2003 guidelines, provides significant updates and fleshes out some areas that were touched on briefly in the past," said Dr. Saukkonen. "The benefits of treating TB are unequivocal. Ultimately, the goal is to make TB treatment even safer by developing guidelines and standardized methods for limiting toxicity."

Most notably, it confirms that while treatment of LTBI with INH or RIF is generally safe, DILI "may occur with all currently recommended regimens for treating TB."

"Each TB medication has its own risk for toxicity, but despite these risks, combining up to four drugs significantly shortens the treatment period for active TB," said Dr. Peloquin. "The ultimate goal is to cure active TB cases and prevent latent TB from becoming active, all while minimizing the risks for individual patients."

When physicians detect hepatotoxicity, the statement recommends TB therapy be interrupted, modified or stopped, depending on the severity of hepatotoxicity, the patient's co-morbidities and response to treatment. Although some individuals may resume treatment--perhaps with a different regimen--the risk of reintroducing specific drugs may in some instances be "hazardous" and "should be considered relative to its potential benefit."

Physicians should keep in mind, however, that the statement makes an important distinction between active and latent TB, added Timothy R. Sterling, M.D. "For patients with active disease, which can be fatal if untreated, the benefits of anti-TB medications outweigh the risks," he said. "The risk of disease and TB-associated mortality is much lower in persons with latent infection, however, so the toxicity risk that's considered acceptable is much lower."

To read the statement in full, visit the ATS Web site at www.thoracic.org/sections/publications.

###

Last reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
    Published on PsychCentral.com. All rights reserved.

 

 

Great things are not done by impulse, but by a series of small things brought together.
-- Vincent Van Gogh